Are Some Anxiety Meds Ototoxic? (Seroquel, Clonapin)

Discussion in 'Support' started by Lauren Morse, Jun 22, 2016.

tinnitus forum
    1. Lauren Morse
      Cowabunga

      Lauren Morse Member

      Location:
      Salt Lake City
      Tinnitus Since:
      02/2015
      Cause of Tinnitus:
      Accoustic Trauma/Migraines
      Hello,

      Currently on seroquel and clonapin. Don't know the dosage on that, but I take a low dose only twice a day.

      Noticed my T goes off and on, and instead of getting a hearing loss every few days, I now get small sudden losses twice a day or more, and it is still rapidly deteriorating. There are some identifiable triggers that do not make too much sense, and I am wondering if taking these meds may be predisposing me to environmental triggers or causing the hearing loss itself.

      Anyone had hearing loss and T as a result of these meds or other anxiety meds? Please do get back to me as soon as possible.

      Thanks!
       
    2. Cityjohn
      Studious

      Cityjohn Member Team Research

      Location:
      Amsterdam
      Tinnitus Since:
      5:10 PM 03/02/2016
      Cause of Tinnitus:
      Food poisoning.
      Yes, clonazepam (clonapin) is a benzodiazepine. Please do a search online or on this forum, benzodiazepines are bad.
      Whatever you do, do not stop taking them or lower your dosage on your own, because that's when the trouble really starts.
      Consult with your doctor and request he take you off of it in a few months time if you can manage to live without them, which I think you should try. Definitely don't taper off of them any quicker than one month. Ask your psychiatrist or physician if he or she is even aware that benzo's can cause tinnitus among other things, and mess up brain transmission such as is required in hearing.
      Benzo's deregulate the Glutamate-GABA metabolism, which happens to be the chemical core of our synaptic activity. We have members here that have gotten their tinnitus from those medications. Usually a doctor only prescribes them either out of ignorance or desperation.

      This shows the chemical relationship within a synapse. As you can see below glutamate is the only neurotransmitter than can excite the other part of the synapse, GABA is a glutamate inhibitor or antagonist. Combining this information with a wikipedia search on glutamate and benzodiazepines will yield some valuable insight.

      Metabolic_interactions_between_astrocytes_and_neurons_with_major_reactions.png
       
      • Helpful Helpful x 1
    3. Beste
      Disappointed

      Beste Member

      Tinnitus Since:
      02/16/2016
      Cause of Tinnitus:
      Benzo/Clonazepam, Stress
      Klonopin is the cause of my tinnitus. But I had used Seroquel for many years before klonopin without any issues. So I doubt it is ototoxic.
       
    4. yonkapin

      yonkapin Member Benefactor

      Location:
      Melbourne, Australia
      Tinnitus Since:
      March 2012
      Benzodiazepines are not ototoxic in the traditional sense; they generally have not been reported to cause actual hearing loss. However, sudden withdrawal from them can cause symptoms such as tinnitus and hyperacusis. Sometimes temporarily, but also permanently in some cases. The best way to stop using benzodiazepines is by tapering the dose.

      Taper schedules depends on length of time you've been taking them and what the dose is, check out the Ashton Manual if you plan to taper off. However, if you are someone who actually needs them then I would continue to use them, under the guidance of a good doctor and to use them at their lowest dose, and sporadically as possible.

      Seroquel is a completely different can of worms though, I haven't seen much on it being ototoxic but it does have a very significant side effect profile. But it is a medication that is very useful for some very serious conditions, and something I don't have enough of knowledge of.
       
      • Informative Informative x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.